Alert archive / Virginia / Wind Advisories in 2019

Wind Advisory 18, NWS Blacksburg, VA

October 26, 2019Grayson County, Smyth County, Tazewell County, Virginia; Ashe County, Watauga County, North Carolina; Greenbrier County, Mercer County, Summers County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Oct 26, 2019, 2:57 AM EDT for Grayson County, Smyth County, Tazewell County, Virginia; Ashe County, Watauga County, North Carolina; Greenbrier County, Mercer County, Summers County, West Virginia. It took effect at Oct 26, 2019, 10:00 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2019, 2:57 AM EDT (06:57 UTC)
In effect from
Oct 26, 2019, 10:00 AM EDT
Expired
Oct 27, 2019, 10:00 AM EDT
In force
24 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS71 KRNK 260657
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
257 AM EDT Sat Oct 26 2019

NCZ001-018-VAZ007-009-015-WVZ042-043-508-261500-
/O.NEW.KRNK.WI.Y.0018.191026T1400Z-191027T1400Z/
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion, 
Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, 
Hinton, Hix, Quinwood, Duo, and Rainelle
257 AM EDT Sat Oct 26 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 AM EDT
SUNDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph
  expected especially across the higher mountain ridges.

* WHERE...In Virginia, Tazewell, Smyth and Grayson Counties. In 
  North Carolina, Ashe and Watauga Counties. In West Virginia, 
  Mercer, Summers and Western Greenbrier Counties.

* WHEN...From 10 AM this morning to 10 AM EDT Sunday. The winds
  may be the strongest tonight into Sunday morning. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

07
4 follow-up statements
006 
WWUS71 KRNK 261419
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1019 AM EDT Sat Oct 26 2019

NCZ001-018-VAZ007-009-015-WVZ042-043-508-262230-
/O.CON.KRNK.WI.Y.0018.000000T0000Z-191027T1400Z/
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion, 
Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, 
Hinton, Hix, Quinwood, Duo, and Rainelle
1019 AM EDT Sat Oct 26 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT SUNDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph
  expected especially across the higher mountain ridges and
  western slopes.

* WHERE...In Virginia, Tazewell, Smyth and Grayson Counties.
          In North Carolina, Ashe and Watauga Counties.
          In West Virginia, Mercer, Summers and Western
             Greenbrier Counties.

* WHEN...Through 10 AM EDT Sunday. The winds may be the strongest
  tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
RCS
407 
WWUS71 KRNK 261904
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
304 PM EDT Sat Oct 26 2019

NCZ001-018-VAZ007-009-015-WVZ042-043-508-270315-
/O.CON.KRNK.WI.Y.0018.000000T0000Z-191027T1400Z/
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion, 
Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, 
Hinton, Hix, Quinwood, Duo, and Rainelle
304 PM EDT Sat Oct 26 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT SUNDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph 
  expected especially across the higher mountain ridges and 
  western slopes.

* WHERE...In Virginia, Tazewell, Smyth and Grayson Counties.
          In North Carolina, Ashe and Watauga Counties.
          In West Virginia, Mercer, Summers and Western
           Greenbrier Counties.

* WHEN...Through 10 AM EDT Sunday. The winds will be the 
  strongest tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
RCS
199 
WWUS71 KRNK 270303
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1103 PM EDT Sat Oct 26 2019

NCZ001-018-VAZ007-009-015-WVZ042-043-508-271115-
/O.CON.KRNK.WI.Y.0018.000000T0000Z-191027T1400Z/
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion, 
Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, 
Hinton, Hix, Quinwood, Duo, and Rainelle
1103 PM EDT Sat Oct 26 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT SUNDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph 
  expected especially across the higher mountain ridges and 
  western slopes.

* WHERE...In Virginia, Tazewell, Smyth and Grayson Counties. In 
  North Carolina, Ashe and Watauga Counties. In West Virginia, 
  Mercer, Summers and Western Greenbrier Counties.

* WHEN...Through 10 AM EDT Sunday. The winds will be the 
  strongest tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
742 
WWUS71 KRNK 271336
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
936 AM EDT Sun Oct 27 2019

NCZ001-018-VAZ007-009-015-WVZ042-043-508-271445-
/O.EXP.KRNK.WI.Y.0018.000000T0000Z-191027T1400Z/
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion, 
Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, 
Hinton, Hix, Quinwood, Duo, and Rainelle
936 AM EDT Sun Oct 27 2019

...WIND ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING...

Winds have subsided below criteria across the area, so the 
advisory will be allowed to expire. There could still be gusts up
to 25 MPH in the higher elevations, but those gusts should
diminish toward the evening.

$$

PW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 26, 1:34 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 26, 1:34 AM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
134 AM EDT Sat Oct 26 2019

.SYNOPSIS...
High pressure will drift northeast and away from the region as
low pressure lifts north from out of the Gulf of Mexico through
the Mississippi, Tennessee, and Ohio Valleys. The approach of
this low pressure system, and its associated cool front, will
result in gradually increasing clouds and a slowly increasing
threat for rain from west to east as the weekend progresses -
with the bulk of the rain to fall from Saturday night into
Sunday morning or early Sunday afternoon before skies begin to
clear from the west following passage of the front.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1040 PM EDT Friday...

Sounding this evening at Blacksburg shows dry layer below 700
mb. Radar has shown very little eastward progress to rain
showers. Best isentropic lift overnight will be along the
western flanks of our forecast area, with high-resolution models
in agreement overall showing mainly low chance pops in the west
overnight into Sat morning, with dry conditions east of the
mountains/I-81.

Expect mainly cloudy skies overnight with temperatures in the
upper 40s to mid 50s for lows.

Previous early evening discussion...

Coverage of showers remains situated mainly west of our forecast
area, with some light showers probing into the SE WV and NC/SW
VA mountains briefly. The 18z Nested NAM had a better handle on
radar coverage and setup and overall update to the forecast was
to trim eastward extent of threat of showers tonight. Otherwise,
mainly cloudy with temperatures milder than the prior 2 nights.

Previous discussion from early this afternoon...

Tropical system will lift north out of the northern Gulf into
and through the Mississippi Valley tonight through Saturday.
Isentropic lift through an increasingly saturated 900-650
millibar layer will bring the threat for light widely scattered
showers into extreme southwest VA into the high country of NW
NC this evening - gradually expanding north to threaten mainly
the western portions of the Blacksburg forecast area tonight
into Saturday morning before the main area of initial lift
pushes sufficiently north of the area to allow for a slight
reduction of threat by early afternoon.

However, by late in the afternoon, rapidly deepening system to
the west will come close enough to increase the southeasterly
upslope flow over the region, with 850 millibar winds to
approach or slightly exceed 40 knots after 21Z/5PM. This
situation expected to continue into/through Saturday night, and
would normally be associated with the need for at least a low-
end Wind Advisory on the downsloping western flanks of the
Appalachians from NW NC north to the Grayson Highlands - and
west toward Bluefield. After collaborating with neighboring NWS
offices, have decided to highlight threat in the Hazardous
Weather Outlook, and reevaluate threat for potential posting of
appropriate wind-related headline after additional refining
guidance becomes available.

Regardless, increasing southeasterly upsloping winds on the
eastern flanks of the Appalachians should support a gradual
development of drizzle along and immediately east of the Blue
Ridge by mid-late Saturday afternoon - initially from eastern
Floyd County, VA southwest into the flanks of the NW NC
mountains/foothills.

Despite the above, the bulk of the precipitation from the approach
and passage of the low pressure system to the west and its
associated weakening cool front will come after the near-term period
ends, so refer to the short-term discussion (below) for
additional details.

Otherwise, with abundant cloud cover, a slow increase in dew
points, and an increasing threat for precipitation, diurnal
temperature ranges tonight through Saturday will be suppressed,
with lows tonight mainly in the 40s in the mountains to lower to
mid 50s across the Piedmont - with highs on Saturday mainly in
the mid 50s to lower 60s in the mountains, to the upper 60s and
lower 70s across the Piedmont which will be furthest removed
from the threat of precipitation, and where some thinning/breaks
in the cloud cover may be experienced.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
As of 210 PM EDT Friday...

An occluded low over the upper Mississippi River Valley will push a
cold front through our region Saturday night into Sunday. This
system will bring 12-18 hours of continuous rain, helping to
reduce the drought issues from the past couple of months.

Rainfall is expected to increase in intensity Saturday evening
along the Blue Ridge as a prefrontal short wave rides over the
area. This short wave, coupled with southeast upslope flow,
could produce up to 2 inches of rain along the eastern slopes of
the Blue Ridge from eastern Floyd county south into Watauga
county. Across the rest of the area, rainfall amounts will
range from a half to one inch across the mountains and
foothills,to half an inch over the Piedmont. Fortunately, no
flooding concerns are anticipated due to initially relatively
low creek and stream levels.

Moderate to heavy rain axis will move east of the area by Sunday
afternoon. However, the cold front may not clear the Piedmont
until late in the afternoon/early evening. Since this front does
not have a surge of cold air with it, clearing of clouds during
the afternoon will help temperatures recover back to normal,
possibly a few degrees above normal.

A weak high pressure system will build over the region Sunday night.
Any substantial clearing could lead to dense fog forming during the
morning hours. Temperatures will remain mild ranging in the 50s.
High pressure will sit over the region through Monday night.
Temperatures will continue to run a few degrees warmer than normal
Monday and Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 210 PM EDT Friday...

High pressure drives the weather through the midweek, keeping us dry
until a weak boundary slides up the East Coast Wednesday. At the
same time, a surface low will make its way north near the
Mississippi River. Timing is uncertain, but the cold front
dropping from that low will bring rain, cooler temperatures, and
windy conditions late in the week. After passage of the front,
high pressure will build in to set up for a drier weekend.

Slightly above normal temps for the first portion of the extended
period, with below normal temps coming after the late week
front.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 135 AM EDT Saturday...

VFR conditions this morning will become MVFR especially
along/west of the Blue Ridge. Ceilings will drop to high end
MVFR from 16-19z most places except perhaps DAN. IFR or lower
appears possible Saturday night into Sunday morning especially
south of BCB-ROA. In addition, southeast winds will increase
along the higher ridges. BLF will start having gusting winds
around 20kts by 17z.

Widespread area of moderate to potentially heavy rain along and
ahead of an approaching cool front as parent low pressure system
lifts off to our north and west will likely drive all terminal
forecast sites, including those across the Piedmont, down into
the IFR range Saturday night into at least Sunday morning.

Stronger downsloping winds from the southeast into the KBLF
persist into Sunday morning - so some wind gusts to 35-40 knots
are possible.

Forecast confidence is high for VFR through 12z Sat, then comes
down to average thereafter on how fast lower ceilings evolve.

.Extended Aviation Discussion...

A gradual improvement in ceilings begins following frontal
passage on Sunday afternoon. Higher pressure building in from
the west following the front should support VFR weather with no
flight restrictions for most areas Sunday night through at least
Tuesday. Approach of yet another Gulf Coast system and
associated area of widespread rain then expected to bring
another period of sub-VFR weather to the region on Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WERT
NEAR TERM...WERT/WP
SHORT TERM...RCS
LONG TERM...VFJ
AVIATION...KK/WP
Hazardous weather outlook, Oct 25, 4:20 PM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Blacksburg VA
420 PM EDT Fri Oct 25 2019

NCZ002>006-019-020-VAZ011>014-016>020-022>024-032>035-043>047-058-
059-WVZ044-507-261900-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Giles-
Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Monroe-
Eastern Greenbrier-
420 PM EDT Fri Oct 25 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-010-015-WVZ042-261900-
Ashe-Watauga-Tazewell-Smyth-Bland-Grayson-Mercer-
420 PM EDT Fri Oct 25 2019

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind Gusts from the southeast of 35-50 mph are possible across and
to the west of higher mountain ridges late Saturday afternoon
until around daybreak on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ043-508-261900-
Summers-Western Greenbrier-
420 PM EDT Fri Oct 25 2019

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind Gusts from the southeast of 30-45 mph are possible across and
to the west of higher mountain ridges Saturday night into Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Wert

Nearby

Wind Advisories in Virginia, 2019Wind Advisories in West Virginia, 2019Wind Advisories in North Carolina, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.